Traumatic Intracranial Hemorrhage on CT After Ground-Level Fall in Adult Patients on Antithrombotic Therapy: A Retrospective Case-Control Study
UMass Chan AffiliationsDepartment of Radiology
Document TypeJournal Article
Nervous System Diseases
MetadataShow full item record
AbstractBackground: Antithrombotic medications may increase risk and severity of traumatic intracranial hemorrhage (tICH) after minor head trauma. Objective: To determine the frequency, distribution, and clinical course of tICH in patients on antithrombotic therapy who present with good neurological status after ground-level fall. Methods: This retrospective study included 1630 patients (mean age 80+/-12 years; 693 female, 937 male) who underwent head CT after presenting to the emergency department with ground-level fall between January 1 and December 31, 2020, and with Glasgow Coma Scale > /=14 and no focal neurological deficit. Patients with tICH were identified based on the clinical reports. In patients with tICH, images from initial head CT examinations were reviewed for tICH characteristics, images from follow-up head CT examinations (performed within 24 hours) were reviewed for hematoma expansion, and clinical outcomes were extracted from medical records. Patients on antithrombotic therapy and control patients (not on antithrombotic therapy) were compared. Results: The antithrombotic therapy group included 954 patients (608 anticoagulant, 226 antiplatelet, 120 both); the control group included 676 patients. A total of 63 (3.9%; 95% CI, 2.9-4.8%) patients had tICH. The antithrombotic therapy and control groups were not significantly different in terms of frequency of tICH (4.4% vs 3.1%, p = .24), midline shift (10.0% vs 7.1%, p = .76) or regional mass effect (33.3% vs 14.3%, p = .19) on initial CT. Hematoma expansion on follow-up CT occurred in 11/42 (26.2%) patients in the antithrombotic group and 1/21 (4.8%) patient in the control group (p = .04). Two patients required neurosurgical intervention, and three patients died within 30 days related to tICH; all such patients were on antithrombotic therapy. Conclusion: Antithrombotic therapy use was not associated with increased frequency of tICH, although was associated with increased frequency of hematoma expansion at follow-up. Clinical impact: The findings suggest, in patients with good neurological status after ground-level fall, application of a similar strategy for selecting patients for initial head CT regardless of antithrombotic therapy use; if initial head CT shows tICH, early follow-up head CT should be systematically performed in those on antithrombotic therapy though possibly deferred in other patients.
Vardar Z, Lo HS, Mariyampillai M, Kotecha H. Traumatic Intracranial Hemorrhage on CT After Ground-Level Fall in Adult Patients on Antithrombotic Therapy: A Retrospective Case-Control Study. AJR Am J Roentgenol. 2022 Mar 23. doi: 10.2214/AJR.21.27274. Epub ahead of print. PMID: 35319911. Link to article on publisher's site